Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Flagstaff, AZ

May 16, 2007Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at May 16, 2007, 6:12 PM MST for Apache County, Navajo County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2007, 6:12 PM MST (01:12 UTC)
Expired
May 16, 2007, 6:35 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 142 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2795 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 170113
SVRFGZ
AZC001-017-170145-
/O.NEW.KFGZ.SV.W.0003.070517T0112Z-070517T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
612 PM MST WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA...
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 645 PM MST

* AT 603 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF MILEPOST 350 ON SR 73...OR ABOUT
  23 MILES SOUTHEAST OF SHOW LOW AND 10 MILES NORTHEAST OF
  WHITERIVER...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF MCNARY BY 645 PM MST...

LAT...LON 3393 10998 3383 10979 3401 10961 3414 10982

$$

DJO
1 follow-up statement
000 
WWUS55 KFGZ 170135
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
631 PM MST WED MAY 16 2007

AZC001-017-170141-
/O.CAN.KFGZ.SV.W.0003.000000T0000Z-070517T0145Z/
NAVAJO AZ-APACHE AZ-
631 PM MST WED MAY 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APACHE AND
EXTREME SOUTHEASTERN NAVAJO COUNTIES IS CANCELLED...

THE THUNDERSTORM PROMPTING THE WARNING HAS WEAKENED AND IS NO
LONGER SEVERE. KEEP IN MIND...HOWEVER THAT THIS STORM PRODUCED
UP TO 1.5 INCHES OF RAINFALL BETWEEN 530 AND 630 PM MST. THIS
HEAVY RAINFALL WILL CAUSE NORMALLY DRY WASHES IN THE AREA TO
BEGIN FLOWING. DO NOT ATTEMPT TO CROSS FLOWING WATER ON FOOT
OR BY AUTOMOBILE.

LAT...LON 3393 10998 3383 10979 3401 10961 3414 10982

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:35 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, May 16, 2:35 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST WED MAY 16 2007

.SYNOPSIS...MOISTURE WILL INCREASE OVER ARIZONA THROUGH THE END OF
THE WEEK WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH FRIDAY. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
BE FROM FLAGSTAFF EASTWARD. TEMPERATURES WILL REMAIN JUST ABOVE
NORMAL THROUGH THE PERIOD. WEAK DRY SOUTHWESTERLY FLOW ALOFT WILL
GRADUALLY LOWER PRECIPITATION CHANCES OVER THE WEEKEND.

&&

.DISCUSSION...A MOIST AIRMASS IS IN PLACE FROM AROUND FLAGSTAFF TO
THE FOUR CORNERS AND SOUTHEASTWARD RESULTING FROM MOIST OUTFLOW FROM
A CONVECTIVE COMPLEX OVER NM YESTERDAY. SURFACE DEWPOINTS OVER THIS
AREA HAVE INCREASED ABOUT 10 TO 20 DEGREES SINCE YESTERDAY...AND
SCATTERED CONVECTION WITH A FEW ISOLATED STRONG THUNDERSTORMS HAVE
FORMED...MAINLY NORTH OF THE MOGOLLON RIM. IN ADDITION...A WEAK
SUBTROPICAL SHORTWAVE MOVING INTO SOUTHEAST ARIZONA FROM OFF THE
BAJA CA COAST WILL INTERACT WITH THIS MOISTURE THIS
EVENING...RESULTING IN A CHANCE OF CONVECTION FROM THE MOGOLLON RIM
SOUTHWARD THIS EVENING.

FOR THE NEXT FEW DAYS...WEAK FLOW ALOFT AND NIGHTLY DECOUPLING OF
THE BOUNDARY LAYER WILL ALLOW MOISTURE TO STAY RESIDENT OVER THE
AREA...AND PUSH SLIGHTLY FARTHER WEST EACH DAY AS A RESULT OF
OUTFLOWS FROM ANY CONVECTIVE COMPLEXES WHICH FORM. SLIGHTLY STRONGER
FLOW ALOFT TO THE WEST WILL KEEP CHANCES FOR PRECIPITATION WEST OF
THE GRAND CANYON SLIM THROUGH THE PERIOD.

ANOTHER SUBTROPICAL TROUGH MOVING THROUGH ARIZONA OVER THE WEEKEND
WILL TEND TO SHIFT FLOW TO A SLIGHTLY STRONGER AND DRY WESTERLY FLOW
WHICH WILL TEND TO DECREASE PRECIPITATION CHANCES. TEMPERATURES WILL
REMAIN JUST ABOVE AVERAGE THROUGHOUT THE PERIOD.

FOR EARLY NEXT WEEK...THE GFS AND AROUND HALF THE GFS ENSEMBLE
MEMBERS HAVE TRENDED TOWARD A MORE AMPLIFIED TROUGH DIGGING
SOUTHWARD THROUGH THE MOUNTAIN WEST. AS THERE IS STILL CONSIDERABLE
UNCERTAINTY IN THIS SOLUTION...HAVE ONLY TRENDED THE FORECAST PART
WAY TOWARD THE COLDER AND WETTER SOLUTION THAT THIS IMPLIES...WITH
POPS ONLY FOR THE WETTER NORTHERN ZONES AND ABOUT A 4 DEGREE
DOWNTREND IN TEMPERATURES FROM THE PREVIOUS PACKAGE. IF THIS
SOLUTIONS CONTINUE TO TREND TOWARD THIS SOLUTION...WILL LIKELY SEE
MORE SUBSTANTIAL CHANGES IN LATER PACKAGES.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED EVENING SHOWERS AND
TSTORMS WILL CONTINUE EAST OF A LINE FROM KPRC-KFLG-KCEZ THROUGH
SUNSET BEFORE DISSIPATING. EXTENSIVE MID LEVEL CLOUDS WITH BASES AOA
14K FT MSL WILL PERSIST THROUGH 08Z BEFORE DECREASING. ON
THURSDAY...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WITH THE GREATEST COVERAGE ALONG THE MOGOLLON RIM AND
APACHE COUNTY. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ONTON/41
Hazardous weather outlook, May 16, 7:00 AM MST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST WED MAY 16 2007

AZZ004>018-037>040-170700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

INCREASING MOISTURE FROM NEW MEXICO WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO PORTIONS OF EASTERN ARIZONA LATER THIS MORNING AND
THROUGH THE AFTERNOON. THE BEST LOCATIONS FOR STORMS TODAY WILL BE
OVER SOUTHERN APACHE COUNTY...THE WHITE MOUNTAINS...AND THE FAR
EASTERN MOGOLLON RIM. THUNDERSTORMS THIS AFTERNOON IN THESE AREAS
MAY PRODUCE UP TO A HALF INCH OF RAIN...GUSTY WINDS...AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING THROUGH AT LEAST SATURDAY. THE BEST AREAS FOR SHOWERS AND
THUNDERSTORMS WILL BE ALONG THE MOGOLLON RIM AND OVER THE WHITE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.